Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Salt Lake City, UT

June 8, 2016Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 8, 2016, 8:11 PM MDT for Juab County, Tooele County, Utah. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2016, 8:11 PM MDT (02:11 UTC)
Expired
Jun 8, 2016, 9:15 PM MDT
In force
64 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 124 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:15 PM MDTTSTM WND GST 5913 Wnw Dugway, UTLOWER CEDAR MOUNTAIN MESONET SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2016-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2016-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3686 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS55 KSLC 090211
SVRSLC
UTC023-045-090315-
/O.NEW.KSLC.SV.W.0006.160609T0211Z-160609T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
811 PM MDT WED JUN 8 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TOOELE COUNTY IN UTAH...
  CENTRAL JUAB COUNTY IN UTAH...

* UNTIL 915 PM MDT

* AT 808 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE MICROBURST WINDS IN
  EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NEAR WEST WENDOVER TO NEAR FISH SPRINGS WILDLIFE REFUGE...
  AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WENDOVER...DUGWAY...KNOLLS...CLIVE...FISH SPRINGS WILDLIFE REFUGE AND
  BONNEVILLE SALT FLATS.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS IN EXCESS OF 60
MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4096 11306 3956 11239 3957 11336 4035 11404
      4080 11404
TIME...MOT...LOC 0208Z 245DEG 22KT 4068 11414 3978 11337 

$$

MPS
3 follow-up statements
212 
WWUS55 KSLC 090234
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
834 PM MDT WED JUN 8 2016

UTC023-045-090315-
/O.CON.KSLC.SV.W.0006.000000T0000Z-160609T0315Z/
TOOELE UT-JUAB UT-
834 PM MDT WED JUN 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR WESTERN TOOELE AND CENTRAL JUAB COUNTIES...

AT 832 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR WENDOVER TO 8 MILES EAST OF
FISH SPRINGS WILDLIFE REFUGE...MOVING NORTHEAST AT 25 MPH.

IN ADDITION...AT 755 PM A WIND GUST OF 67 MPH WAS
RECORDED 18 MILES NORTHEAST OF CALLEO.

LOCATIONS IMPACTED INCLUDE...
WENDOVER...DUGWAY...KNOLLS...CLIVE...FISH SPRINGS WILDLIFE REFUGE AND
BONNEVILLE SALT FLATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4096 11306 3956 11239 3957 11336 4035 11404
      4080 11404
TIME...MOT...LOC 0232Z 245DEG 22KT 4074 11398 3984 11321 

$$

MPS
517 
WWUS55 KSLC 090254
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
854 PM MDT WED JUN 8 2016

UTC023-045-090315-
/O.CON.KSLC.SV.W.0006.000000T0000Z-160609T0315Z/
TOOELE UT-JUAB UT-
854 PM MDT WED JUN 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL TOOELE AND CENTRAL JUAB COUNTIES...

AT 853 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR KNOLLS TO 14 MILES
SOUTHEAST OF FISH SPRINGS WILDLIFE REFUGE. AN ADDITIONAL STORM WAS
LOCATED 10 MILES WEST OF WENDOVER. THESE STORMS ARE MOVING NORTHEAST
AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
WENDOVER...DUGWAY...KNOLLS...CLIVE...FISH SPRINGS WILDLIFE REFUGE AND
BONNEVILLE SALT FLATS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4096 11306 3956 11239 3957 11336 4013 11349
      4051 11403 4080 11404
TIME...MOT...LOC 0253Z 220DEG 32KT 4071 11416 4061 11332 3972 11316 

$$

MPS
556 
WWUS55 KSLC 090314
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
914 PM MDT WED JUN 8 2016

UTC023-045-090324-
/O.EXP.KSLC.SV.W.0006.000000T0000Z-160609T0315Z/
TOOELE UT-JUAB UT-
914 PM MDT WED JUN 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOELE AND CENTRAL
JUAB COUNTIES WILL EXPIRE AT 915 PM MDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4096 11306 3956 11239 3957 11336 4013 11349
      4051 11403 4080 11404
TIME...MOT...LOC 0313Z 245DEG 22KT 4071 11416 4061 11332 3972 11316 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:48 PM MDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 8, 3:48 PM MDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 PM MDT WED JUN 8 2016

.SYNOPSIS...High pressure aloft will strengthen across the Great
Basin today, then shift east as a storm system enters the Pacific
Northwest late in the week. Moisture working north ahead of the
storm system will reach Utah for Friday into the upcoming
weekend.

&&

.SHORT TERM (Through 06Z Sunday)...Ridge axis has moved over the
forecast area this afternoon, resulting in increasingly dry and
stable conditions. Satellite derived PW values are as high as 0.7
inch, however, indicating some moisture is lingering. This has
resulted in a few showers and thunderstorms, primarily over the
higher terrain, and the threat of convection continues through the
early evening. Temperatures remain quite warm, with maxes running in
excess of 10F above seasonal norms.

As a storm system moves onshore tomorrow along the Pacific Northwest
coast, the ridge axis will shift eastward. This will allow southerly
flow to increase over the forecast area, with the strongest winds
over western Utah. The airmass will continue to dry so coverage of
afternoon convection should be even less than today. However, by
late Friday the southerly flow is expected to draw moisture
northward into the forecast area, allowing the potential for showers
and thunderstorms to increase through the first half of the weekend.

.LONG TERM (After 06Z Sunday)...Trends in globals over the last
several runs indicate a cool down late weekend into early next week
as the mean long wave trough over the PacNW ejects northeast
into the northern rockies. Extent of amplification of this wave
and its track continue to show fairly significant spread, and the
resultant thermal gradient and extent of CAA accompanying the
cold front vary. Last few runs of the GFS continue to depict a
strong cold front crossing northern Utah Sunday afternoon from a
higher amplitude progressive wave vs. the the EC which splits the
trough hard down the west coast eventually merging with a
weakness over SoCal forming a near closed feature over the desert
southwest. With these differences said, confidence in details in
either remains quite low, but a cool down is expected by Monday
(most likely dropping near climo).

Areal extent of precip potential varies as well, with the GFS
mostly confined to the frontal forcing over the north and the EC
more broad in coverage and tied to the southern wave. Opting to
hold onto only slight chance PoPs Sun/Mon and largely tied to
terrain until guidance trends more consistent regarding larger
scale features.

Thereafter a dry southwesterly flow is anticipated through
midweek as the next trough amplifies over the PacNW once again.
Fairly decent confidence in this, with temps likely trending to
warm well above climo once again.

&&

.AVIATION...Operational weather concerns are expected to remain
minimal at the KSLC terminal through the valid TAF period.
Northwesterly surface winds in place are anticipated to shift to
the southeast between 03-04z per norm.

&&

.FIRE WEATHER...High pressure has moved over the district, resulting
in generally dry conditions with light winds. The ridge axis will
shift east beginning tomorrow ahead of an approaching storm system,
allowing for gusty southerly winds to develop. Isolated critical
fire weather conditions are possible tomorrow afternoon,
particularly over western Utah. The southerly winds will draw
moisture into the district Friday and Saturday, allowing for
increasing coverage of showers and thunderstorms.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

Traphagan/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jun 8, 7:38 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
738 PM MDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     3 NNE CALLAO            39.95N 113.70W
06/08/2016  M58 MPH          TOOELE             UT   MESONET

            CALLAO MESONET SITE

&&

LC
Special weather statement, Jun 8, 7:39 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
739 PM MDT WED JUN 8 2016

UTZ005-090215-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
739 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TOOELE COUNTY UNTIL
815 PM MDT...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 20 MILES EAST OF IBAPAH...OR 45 MILES
WEST OF DUGWAY...MOVING EAST AT 45 MPH.

MICROBURST WIND GUSTS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DUGWAY.

LAT...LON 3991 11372 4025 11404 4051 11405 4050 11276
      3991 11253
TIME...MOT...LOC 0137Z 242DEG 38KT 4006 11362

MPS
Local storm report, Jun 8, 8:07 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
807 PM MDT WED JUN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     18 NNE CALLAO           40.12N 113.53W
06/08/2016  M67 MPH          TOOELE             UT   MESONET

            CAUSEWAY MESONET SITE

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:39 PM MDTSpecial Weather StatementSLCTooele36 min
Jun 8, 9:17 PM MDTSpecial Weather StatementSLCJuab, Tooele43 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.